See What HealthDay Can Do For You
Contact Us

Estrogen Therapy Linked to Reflux Symptom Risk

Oral contraceptives are not associated with increased risk

FRIDAY, April 11 (HealthDay News) -- Postmenopausal estrogen hormone therapy is associated with a higher risk of reflux symptoms, while oral contraceptives appear to have no association, according to the results of a study published in the April issue of Gastroenterology.

Helena Nordenstedt, M.D., Ph.D., from Karolinska Institute in Stockholm, Sweden, and colleagues examined the association between hormone therapy (oral contraceptives or postmenopausal hormone therapy) and the risk of gastroesophageal reflux symptoms in 4,365 Swedish twins with reflux and 17,321 Swedish twins without reflux. The twins were born in 1958 or earlier and were surveyed in 1973 and 1998-2002.

The researchers found that women who had ever taken estrogen hormone therapy had a higher risk of reflux symptoms (odds ratio 1.32). The association of progestin therapy with reflux symptoms was mixed, and there was no association between oral contraceptive use and reflux symptoms, the report indicates. Controlling for confounding factors had little effect on risk estimates.

"This population-based twin study indicates that estrogen hormone therapy is an independent risk factor for reflux symptoms, while the influence of progestin hormone therapy and oral contraceptives is less consistent," Nordenstedt and colleagues conclude.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.